Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 220, NWS St. Louis, MO

September 9, 2014Audrain County, Monroe County, Ralls County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 9, 2014, 4:43 PM CDT for Audrain County, Monroe County, Ralls County, Missouri. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2014, 4:43 PM CDT (21:43 UTC)
Expired
Sep 9, 2014, 5:15 PM CDT
In force
32 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Audrain County, MO, Monroe County, MO, Ralls County, MO

The radar

The St Louis radar (KLSX), 109 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 4:48 PM CDTHAIL 13 Sse Perry, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.7 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2014-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2014-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -239 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1542 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-239 m²/s²
0-3 km storm-relative helicity
-74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

880 
WUUS53 KLSX 092143
SVRLSX
MOC007-137-173-092215-
/O.NEW.KLSX.SV.W.0220.140909T2143Z-140909T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
443 PM CDT TUE SEP 9 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN AUDRAIN COUNTY IN CENTRAL MISSOURI...
  SOUTHEASTERN MONROE COUNTY IN NORTHEAST MISSOURI...
  SOUTHWESTERN RALLS COUNTY IN NORTHEAST MISSOURI...

* UNTIL 515 PM CDT

* AT 440 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF
  SANTA FE...AND MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  VANDALIA AND FARBER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3941 9180 3946 9145 3939 9145 3938 9144
      3925 9143 3929 9182
TIME...MOT...LOC 2143Z 268DEG 18KT 3935 9172

HAIL...1.00IN
WIND...60MPH

$$

MILLER
2 follow-up statements
338 
WWUS53 KLSX 092159
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
459 PM CDT TUE SEP 9 2014

MOC137-092209-
/O.CAN.KLSX.SV.W.0220.000000T0000Z-140909T2215Z/
MONROE MO-
459 PM CDT TUE SEP 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONROE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3944 9146 3927 9143 3932 9172 3938 9172
      3939 9171
TIME...MOT...LOC 2159Z 268DEG 18KT 3935 9162

$$

MOC007-173-092215-
/O.CON.KLSX.SV.W.0220.000000T0000Z-140909T2215Z/
RALLS MO-AUDRAIN MO-
459 PM CDT TUE SEP 9 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
AUDRAIN AND SOUTHWESTERN RALLS COUNTIES UNTIL 515 PM CDT...

AT 457 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
PERRY...AND MOVING EAST AT 20 MPH.

HAZARD...HALF DOLLAR SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
VANDALIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3944 9146 3927 9143 3932 9172 3938 9172
      3939 9171
TIME...MOT...LOC 2159Z 268DEG 18KT 3935 9162

HAIL...1.25IN
WIND...<50MPH

$$

MILLER
374 
WWUS53 KLSX 092212
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
512 PM CDT TUE SEP 9 2014

MOC007-173-092222-
/O.EXP.KLSX.SV.W.0220.000000T0000Z-140909T2215Z/
RALLS MO-AUDRAIN MO-
512 PM CDT TUE SEP 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN AUDRAIN AND
SOUTHWESTERN RALLS COUNTIES WILL EXPIRE AT 515 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3944 9146 3927 9143 3932 9172 3938 9172
      3939 9171
TIME...MOT...LOC 2212Z 268DEG 18KT 3935 9154

$$

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:56 PM CDT, 47 minutes earlier.

Area forecast discussion, Sep 9, 3:56 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
356 PM CDT Tue Sep 9 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 355 PM CDT Tue Sep 9 2014

Overall scenario for tonight should be for scattered storms
continuing along old outflow over northern sections of the CWA this
evening, with hit and miss storms elsewhere dissipating with loss of
heating.  Then, main wave of convection that forms over the
mid-Missouri Valley this evening should then roll east, with
southern fringes of the MCS sweeping across northern sections of
CWA primarily during the predawn hours.

Heavy rain threat remains the primary concern for tonight for
northern sections of the CWA.  While main focus for heavy rain and
flash flooding appears to be north of our FA, persistently active
outflow from just north of STL metro to near IRK is becoming more of
a concern.  With a gradual increase of storms noted in this area
over the last hour or so, and with this uptick expected to continue
for several more hours as AMS continues to destabilize, the outflow
should intensify, with additional development then possible during
the evening before southern portion of the expected MCS pushes into
the region during the predawn hours.  With this possible scenario in
mind, will be issuing a flash flood watch for areas along and north
of a IRK-PPQ line for tonight.  This may be a bit pestimistic,
but very moist nature of this AMS with pwats over 2 inches, along
with MUCAPES of 3000-4000 J/KG in the source region over eastern
KS/w MO, storms will be very effective rain-makers.

Severe weather threat will also mimic above trends, with some threat
of damaging winds and perhaps hail with the stronger storms in our
north this evening, with an additional wind threat with the MCS
during the overnight hours.

Truett

.LONG TERM:  (Wednesday through Next Tuesday)
Issued at 355 PM CDT Tue Sep 9 2014

Guidance remains in very good agreement with precipitation potential
for Wednesday and into Wednesday night.   Overnight convection
should roll east out of the area during the morning hours, with a
lull in precip for several hours before AMS destabilizes and new
convection develops along and ahead of strong cold front.   AMS in
the warm sector ahead of the front will remain very moist so storms
will certainly be capable of producing heavy rain, however by this
time convection should be progressive so that flooding potential
should be less than that of tonight.  Severe weather also remains a
concern, and extent/severity will be tied to how much AMS will be
able to recover and destabilize by the time of fropa.  Favorable
wind profile as well as high pwats suggest primary severe weather
threat would be damaging winds.   The swath of convection along and
ahead of the front should push southeast Wednesday night, with the
rain threat ending along and north of a COU-PPQ line by midnight.

By Thursday most of the precip should be south of our area, with the
possible expection of a few lingering showers in our far southern
counties during the morning.  Thursday's generally dry conditions
will then give way to a few showers Friday and Friday night as a
secondary shortwave digs into the long wave trof, along with a
reinforcing shot of cool air.

Synoptic models are remaining in decent agreement with the intensity
of the colder air pushing into the region late this week and into
the weekend.  Highs on Thursday should drop back into the 60s and
70s. with 60s across the entire area for the last 2 days of the week
and widespread lows in the 40s by Sunday morning.  Some moderation
in temps are forecast for early next week but it will be modest, and
temperatures should remain below normal.

Truett

&&

.AVIATION:  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1130 AM CDT Tue Sep 9 2014

Scattered convection continues to develop near UIN just northeast
of warm front extending from just north of IRK southeast to just
north of STL. There will likely be more widely scattered
convection this afternoon further south as the atmosphere
destabilizes due to daytime heating which could impact the other
taf sites as well. May include VCTS at the other taf sites with a
tempo group for TSRA in the UIN taf this afternoon. New convective
development is expected tonight as a strong swly low level jet
develops over eastern KS, northwest MO and southwest IA. This will
likely lead to a convective complex which will develop across IA
and drop southeastward into UIN and COU late tonight, then
eventually make it into the St Louis metro area by early morning
as it gradually weakens. S-sely surface winds will continue this
afternoon and tonight, then veer around to a swly direction
Wednesday morning ahead of an approaching cold front.

Specifics for KSTL: There may be isolated to widely scattered
showers/storms late this afternoon as the atmosphere continues to
destabilize due to daytime heating. May include VCTS in the STL
taf late this afternoon. Weakening nocturnal convection will
likely drop southeastward into the STL area Wednesday morning. A
final round of stronger convection should impact STL late
Wednesday afternoon as a strong cold front moves southeastward
through the area. S-sely surface wind can be expected this
afternoon and tonight, then veer around to a swly direction on
Wednesday as a cold front approaches.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLASH FLOOD WATCH through Wednesday morning FOR Knox MO-Lewis MO-
     Marion MO.

IL...FLASH FLOOD WATCH through Wednesday morning FOR Adams IL-Brown
     IL-Pike IL.

&&

WFO LSX
Hazardous weather outlook, Sep 9, 4:11 PM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
411 PM CDT TUE SEP 9 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
411 PM CDT TUE SEP 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL OCCUR ACROSS THE REGION TONIGHT...ESPECIALLY
NORTH OF INTERSTATE 70. SOME OF THE STORMS MAY BE SEVERE... WITH
DAMAGING WINDS AND HAIL THE PRIMARY THREATS.

HEAVY RAIN IS ALSO EXPECTED OVER NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS...AND A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS
ALONG AND NORTH OF A KIRKSVILLE...PITTSFIELD LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE AREA ON WEDNESDAY
AND WEDNESDAY EVENING AHEAD OF A STRONG COLD FRONT.  SOME OF THE
STORMS COULD BE SEVERE WEDNESDAY AFTERNOON AND WEDNESDAY
EVENING...WITH DAMAGING WINDS THE PRIMARY SEVERE WEATHER THREAT.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

TRUETT

In the hours before

Special weather statement, Sep 9, 3:35 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
335 PM CDT TUE SEP 9 2014

ILZ059-099-100-MOZ061-092115-
JERSEY IL-MACOUPIN IL-MADISON IL-ST. CHARLES MO-
335 PM CDT TUE SEP 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. CHARLES...
WESTERN MADISON...SOUTHERN MACOUPIN AND JERSEY COUNTIES UNTIL 415 PM
CDT...

AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JERSEYVILLE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GODFREY...
  ALTON...
  GRANITE CITY...
  WOOD RIVER...
  BETHALTO...
  PONTOON BEACH...
  WEST ALTON...
  BRIGHTON...
  SHIPMAN...
  HARTFORD...

THIS STORM WILL AFFECT CONFLUENCE STATE PARK AND HORSESHOE LAKE STATE
PARK.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GKS
Special weather statement, Sep 9, 4:12 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
412 PM CDT TUE SEP 9 2014

MOZ034-035-042-092200-
AUDRAIN MO-MONROE MO-RALLS MO-
412 PM CDT TUE SEP 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN AUDRAIN...WESTERN
RALLS AND SOUTHEASTERN MONROE COUNTIES UNTIL 500 PM CDT...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SANTA FE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SANTA FE...
  VANDALIA...
  PERRY...
  LADDONIA...
  FARBER...
  CENTER...
  SPAULDING...

THIS STORM WILL AFFECT MARK TWAIN LAKE RECREATIONAL AREA.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GKS
Local storm report, Sep 9, 4:39 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
439 PM CDT TUE SEP 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             FOSTERBURG              38.97N  90.08W
09/09/2014  E0.50 INCH       MADISON            IL   TRAINED SPOTTER

&&

GOSSELIN
Special weather statement, Sep 9, 4:41 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
441 PM CDT TUE SEP 9 2014

ILZ100-MOZ061-063-092230-
MADISON IL-ST. CHARLES MO-ST. LOUIS MO-
441 PM CDT TUE SEP 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. LOUIS...
NORTHEASTERN ST. CHARLES AND NORTHERN MADISON COUNTIES UNTIL 530 PM
CDT...

AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ORCHARD FARMS...OR 7 MILES NORTHEAST OF ST.
CHARLES...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BRIDGETON...
  HAZELWOOD...
  FLORISSANT...
  BLACK JACK...
  ALTON...
  GODFREY...
  SPANISH LAKE...
  WOOD RIVER...
  BETHALTO...
  EDWARDSVILLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MILLER

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 3:50 PM CDTFlash Flood WatchLSXAudrain, Knox, Lewis, Marion, Monroe, Pike and 2 more20 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.